MAUDE Adverse Event Report: COOK INC OPTILITE SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC OPTILITE SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Catalog Number HLF-S273-CNV
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a lithotripsy procedure in the kidney, approximately one or two minutes after surgeon started using the laser, the tip detached from the optilite single-use holmium laser fiber.The doctor was able to remove the tip with a zero tip basket.Once the tip was removed from the kidney, another fibre was used to complete the case.Ni adverse events have been reported as a result of the alleged malfunction.
 
Additional Manufacturer Narrative
Additional information: investigation evaluation.A visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, the device history record, drawings, instructions for use, manufacturing instructions, quality control data, and specifications.The customer returned one opened package, labeled with part number hlf-s273-cnv, and lot number 906448 for investigation.Initial examination confirmed fiber optic is broken off at the edge of the buffer.The device was sent to the supplier for further investigation.The device history record was reviewed and noted there were no non-conformances for production lot 906448.A search of complaint records revealed this is the only complaint associated with complaint lot number 906448.The supplier conducted a physical examination of the returned product and concluded that the product is not out of specification.The length measured 2.96 meters.There are no cracks along the length.The distal tip cleave is neither flush nor polished.The ferrule is in good condition.The distal tip is detached from the fiber.The fiber under examination exhibited wear on the distal tip as an unavoidable result of normal use.During a procedure, the fiber tip will come in contact with stone(s).The fiber tip may experience wear and tear when contacting stones (kidney, etc).The buffer is stripped 4 mm ± 1 mm from the distal tip to minimize the amount of debris or residue that can adhere to the buffer.The rate and severity of charring/damage depends almost entirely on how a fiber is used during a procedure.Certain surgical techniques will increase the likelihood and severity of damage to the fiber and charring of the buffer.The instructions for use (ifu) advises that a number of different factors affect the life of any particular fiber, including: extended lasing power.Continuous lasing with fiber tip in contact with tissue.Lasing with a contaminated or damaged proximal end.Improper handling.Poor laser beam alignment or focus.Never subject fiber optics to sharp bends in handling, use or storage.Always keep connector end dry and free from contaminates.Discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.Do not exceed power limits.The device is inspected visually and functionally for cracks and fractures by manufacturing and quality control and no notable gaps in production or processing controls were noted.Laser fibers are tested during manufacturing processes to assure the fiber is recognized and no failure codes are present.In addition, to assure no breaks are present along the fiber length and the green output from end of fiber creates a well-defined circle.Any of the listed factors provided in the ifu can cause the alleged malfunction.Based on the information available an investigation conclusion could not be determined.Per the quality engineering risk assessment, no additional risk mitigating activity is required at this time.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.
 
Event or Problem Description
There has been no new information received since the last report was submitted.

Brand Name
OPTILITE SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8090244
Report Number1820334-2018-03388
Device Sequence Number1407163
Product Code GEX
UDI-Device Identifier00827002486140
UDI-Public(01)00827002486140(17)210802(10)9064448
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K073496
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/02/2021
Device Catalogue NumberHLF-S273-CNV
Device Lot Number9064448
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2018
Initial Date Received by Manufacturer 11/06/2018
Supplement Date Received by Manufacturer01/23/2019
Initial Report FDA Received Date11/20/2018
Supplement Report FDA Received Date01/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1